Away with Rebound Headache!

When I think about rebound headache and migraine I remember the rather gruesome children's song, The Cat Came Back by Harry S. Miller. The chorus (which isn't quite as gruesome as the verses!):

But the cat came back the very next day
The cat came back, we thought he was a goner
But the cat came back; it just couldn't stay away

Rebound headache - keeps coming back?

Like the cat that just wouldn't go away, some headaches keep coming back to visit, no matter what you do.  But there may be a solution – because some headaches are actually being caused by the very remedies that are meant to cure them.  Now usually known as medication overuse headache, this type of headache is more common that we'd like to think.

It may look like this: You take a couple "painkillers" to get rid of the headache.   The pain diminishes for a while, but after a few hours it starts to come back.  So, you take a couple more. This in itself is normal.  But when this becomes a regular pattern over days, and weeks, and months, you may actually be making your headache worse.

How can drugs make my headache worse?

In the case of rebound headache, your body actually starts to get used to the drugs.  Most migraineurs are familiar with the phenomenon that abortive drugs seem to become less effective over time.  But with rebound headache, it's worse than that – your body may actually start craving the drugs, as if they're somehow a new essential nutrient! Pretty soon your headaches are getting worse, and you need more drugs, then more. Soon your headaches are not only getting more frequent, but more painful - so what can you do?  Take more pills!  Ack!

And it's not just the headaches that may get worse.  Other symptoms, and even pain sensitivity overall, may become worse.

Almost any pain reliever or migraine abortive has the potential to cause rebound headache.  The Mayo Clinic's article on rebound headache gives some examples of medications that are likely to cause problems - including combination pain relievers (such as drugs that include combinations of caffeine, aspirin or acetaminophen), migraine-specific medications such as ergotamines and triptans, opiates, and simple pain relievers such as aspirin, ibuprofen and acetaminophen (paracetamol).

How can I recognize rebound headache?

Often, medication overuse headache sufferers have a low-grade headache almost every day.   You may find yourself taking pain relievers every one-two days.   You also may find that your headache actually becomes worse about 3-4 hours after taking a pill.  People with rebound headaches may frequently wake up with a headache.

Sometimes it's hard to recognize, but if you're taking abortive drugs for a headache more than one day a week, you need to start being more cautious.

How can I stop the cycle?

Although the treatment of rebound headache has been controversial, the ultimate goal is to lower or eliminate your intake of the offending medication.

Many doctors recommend stopping "cold turkey" (completely immediately).  This is especially appropriate when you're under a doctor's care and he is going to try some new treatments for you.  If you're taking too many drugs, it may be impossible to see if the new treatment is helping.  In some cases, especially if you're taking drugs such as codeine, you may need to be admitted to a medical facility and "detoxed".  You will usually hear a doctor suggest that you need to get completely away from the offending drug.

For most migraineurs, this is really bad news because the medication you're taking may be the only thing that you've ever found can help.   If they're allowing you to live a somewhat normal life, why stop them?

There are a few things to consider:

  1. If you have rebound headache, things have likely gotten to the point where your headaches would actually be less with no drugs whatsoever (even though that may be very hard to believe!)
  2. There are always new treatments coming out, and taking all these pills may be keeping you from a much better solution.

 You may want to try cutting down little by little first.  If you're successful, you'll probably be amazed by the results!   Here's what to do...

  • Keep track on paper of how much you take and when.
  • One week at a time, try to cut down on the total that you take. If you take several at a time, cut down the number little by little.


Because of the nature of migraine, it may be better to take less overall rather than just trying to "wait a little longer".  It's often better to take a little early on.  Just try taking less.  After the first dose in a day, do try waiting a little longer.  Use a watch timer if you must, and start setting it for a little longer and a littler longer.

Your minimum goal is to be going at least 48 hours in between every day with abortive drugs. That's one day with, two or more without.  Some doctors are now suggesting that you take no more than 10 doses a month, or even fewer, but start with 1 day between doses, and then go for two.  Although you may notice an increase in headaches at first (and nausea), over the long term things usually get a lot better!  Believe me, medication overuse headaches aren't worth it!

As always, this article is for your information, and should not replace a visit to the doctor.  Your doctor can do a lot to help you through a time of cutting down on drugs.   Don't be afraid to talk to your doctor and get help as soon as possible.

Many, many people – perhaps even most migraineurs, have had the problem to some degree sometime in their lives.  Dealing with rebound headache now can save you a LOT of pain – I can't overemphasize that!  Make a plan now to lessen your drug intake and try something new to deal with your headaches.   There are lots of ideas on this website to get your started.

WebMD has a helpful article on rebound headache here.